Minnesota, 2015Hail and Damaging Winds in Minnesota, August 1, 2015
August 1, 2015 · NWS FGF · 10 events in 3 counties and zones
An upper level disturbance tracked along the Canadian border during the late evening of August 1st, helping to push a cold front through the area. Thunderstorms formed over southern Manitoba in advance of the cold front, which eventually moved southeast into portions of Kittson, Roseau, and Lake of the Woods counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked along the Canadian border during the late evening of August 1st, helping to push a cold front through the area. Thunderstorms formed over southern Manitoba in advance of the cold front, which eventually moved southeast into portions of Kittson, Roseau, and Lake of the Woods counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 8:06 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 8:06 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
906 PM CDT SAT AUG 1 2015
.UPDATE...
ISSUED AT 905 PM CDT SAT AUG 1 2015
QUICK UPDATE... WATCH NUMBER 460 IS CANCELLED FOR ALL AREAS NOW.
UPDATE ISSUED AT 832 PM CDT SAT AUG 1 2015
HAVE CANCELLED SEVERE THUNDERSTORM WATCH 460 FOR ALL FGF COUNTIES
EXCEPT GRANT COUNTY IN WEST CENTRAL MN. THE WATCH REMAINS IN
EFFECT UNTIL MIDNIGHT THO GRANT COUNTY WILL LIKELY BE PULLED OUT
BEFORE THEN. MEANWHILE... STORMS ARE FIRING ACROSS SOUTHERN
MANITOBA AHEAD OF A FRONTAL BOUNDARY JUST BEGINNING TO DROP
SOUTHWARD INTO THE US. HAVE BUMPED UP POPS JUST A BIT ACROSS THE
NORTHERN COUNTIES FOR THE EVENING AND OVERNIGHT PERIOD. RISK FOR
SEVERE WEATHER IS LOW DUE TO REDUCED CAPE... THOUGH SOME STRONG
TSTM OUTFLOW IS POSSIBLE WITH THESE STORMS... AS 0-6KM SHEAR
APPROACHES 50KTS.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT AUG 1 2015
TWO SEPARATE SHORTWAVES WILL AFFECT THE REGION THIS
EVENING/OVERNIGHT.
THE FIRST WAVE WILL BRING A SEVERE THREAT TO A PORTION OF SE ND
AND WC MN. CURRENT SFC ANALYSIS INDICATES A WEAK SFC LOW ACROSS
SOUTH-CENTRAL NORTH DAKOTA...WITH A WARM FRONTAL FEATURE
EXTENDING TO THE SOUTHEAST. DEWPOINT VALUES ALONG THESE FEATURES
HAVE POOLED INTO THE MID-UPPER 60S...LEADING TO MLCAPE 3000-3500
J/KG. AS THIS SYSTEM EVOLVES AND PROPAGATES TOWARD THE
FA...ANTICIPATE THUNDERSTORM DEVELOPMENT ACROSS THE FAR SOUTHERN
FA. 0-6KM BULK SHEAR 35-40 KNTS COMBINED WITH THE STRONG
INSTABILITY WILL LEAD TO SEVERE STORMS...ALTHOUGH COVERAGE SHOULD
REMAIN ISOLATED GIVEN CONVECTIVE TEMPS NEAR 90F (SOME CAPPING
ISSUES). THIS ACTIVITY WILL MOVE OUT OF THE REGION BY EARLY
EVENING. DID ADD T+ (SEVERE STORMS POSSIBLE) ACROSS FAR SE ND
WHERE CONFIDENCE IS HIGHER IN THUNDER DEVELOPMENT (LOW LEVEL
CONVERGENCE WILL BE MAXIMIZED...AND THE HRRR HAS CONSISTENTLY
INDICATED DEVELOPMENT FROM RUN TO RUN).
NEXT UP WILL BE THE NORTHERN FA THIS EVENING INTO THE OVERNIGHT
HOURS...AS A STRONGER UPPER WAVE BRINGS A COLD FRONT THROUGH THE
REGION. THIS ACTIVITY WILL ENCOUNTER WEAK INSTABILITY (MUCAPE
500-1000 J/KG) BUT VERY STRONG DEEP LAYER SHEAR (60+
KNOTS)...ALONG WITH MID-LEVEL WINDS IN EXCESS OF 50 KNTS. THE 18Z
HRRR IS INDICATING A SMALL BOW ECHO WITH SFC WIND GUSTS 50-55
KNOTS 02Z-05Z. OF COURSE THAT IS JUST ONE POSSIBLE SOLUTION...BUT
IT DOES SPEAK TO THE POTENTIAL OF WHAT COULD OCCUR ACROSS THE
NORTHERN FA THIS EVENING AND OVERNIGHT. THIS FORCING MAY ALSO
INTERACT WITH INCREASING INSTABILITY FROM THE SOUTH AFTER
MIDNIGHT...WHICH MAY BE ENOUGH FOR A FEW STRONGER STORMS INTO THE
OVERNIGHT HOURS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 325 PM CDT SAT AUG 1 2015
THIS PERIOD STARTS OFF WITH A BROAD UPPER LEVEL LOW OVER ONTARIO
AND COOL HIGH PRESSURE IN PLACE AT THE SURFACE OVER SASKATCHEWAN
AND THE DAKOTAS. THE WEATHER WILL BE DRY AND SLIGHTLY COOLER THAN
AVERAGE FOR THE START OF THE WEEK. HOWEVER...A WEAK UPPER LEVEL
WAVE WILL MOVE EAST IN THE WEAK UPPER FLOW...UNDERCUTTING A
WESTERN U.S. RIDGE BY MID WEEK. THE MODELS HAVE HAD A HARD TIME
WITH THIS SYSTEM. PREVIOUS RUNS HAD MORE INSTABILITY AND MUCH MORE
OF A PRECIPITATION SIGNAL AREA-WIDE. THE LATEST GFS HAS BEST
LIFT/INSTABILITY IN THE FAR SOUTH ON WEDNESDAY NIGHT.
SO...CONFIDENCE IS DECREASING IN WEDNESDAYS SYSTEM. ANOTHER WEAK
WAVE WILL AFFECT PRIMARILY THE SOUTH ON THURSDAY...BUT
AGAIN...THIS ONE HAS TRENDED SOUTHWARD. HOWEVER...FRIDAYS SYSTEM
LOOKS TO BE THE WAVE THAT HAS THE MOST AGREEMENT REGARDING TRACK
AND COULD BRING WIDESPREAD PRECIP TO THE AREA. WITH PLENTY OF
UNCERTAINTY ON THESE WAVES...TOO EARLY TO TALK ABOUT SEVERE
POTENTIAL. PRECIPITATION CHANCES EXIST INTO SATURDAY AS WELL AND
WILL DEPEND ON SPEED OF UPPER LOW. TEMPERATURES LOOK TO BE COOL
FOR MUCH OF THIS PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
UPDATED AT 835 PM CDT SAT AUG 1 2015
GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS
THESOUTHERN FA AS SEVERE THUNDERSTORM THREAT THERE IS NOW MINIMAL.
MEANWHILE... A WEAK COLD FRONT WILL DROP FROM SOUTHERN SASK AND
MANITOBA ACROSS THE NORTHERN HALF OF THE FA... ALG AND NORTH OF A
CANDO TO GRAND FORKS AND BEMIDJI LINE... WITH SCATTERED SHOWERS
AND AN ISOLATED MVFR CIG AND VSBY IN STRONG THUNDERSTORMS IN THE
MIX. SCATTERED SHOWERS SHOULD PERSIST INTO THE MORNING HOURS
ACROSS NORTHERN MN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...GUST
SHORT TERM...TG
LONG TERM...KNUTSVIG
AVIATION...GUST
Hazardous weather outlook, Aug 1, 10:32 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1132 AM CDT SAT AUG 1 2015
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1132 AM CDT SAT AUG 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS A PORTION OF SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM LATE AFTERNOON INTO
THE EARLY EVENING HOURS. HAIL GREATER THAN ONE INCH AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF
NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA TONIGHT. ALTHOUGH
THE THREAT FOR SEVERE STORMS WITH THIS ACTIVITY IS LOW...THE
POTENTIAL FOR STRONGER WIND GUSTS WILL EXIST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TG
Hail, Kittson
- When
- August 1, 10:36 PM CST
- Where
- Kittson County, 0.69 mi S of Lancaster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.860, -96.820
The hail was accompanied by strong winds and heavy rain, which knocked down some small tree branches.
Thunderstorm Wind, Roseau
- When
- August 1, 10:45 PM CST
- Where
- Roseau County, 3.46 mi ENE of Pinecreek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 49.000, -95.860
The strong winds blew down some four inch diameter tree branches and stripped plant foliage in the area.
Hail, Roseau
- When
- August 1, 10:45 PM CST
- Where
- Roseau County, 3.46 mi ENE of Pinecreek
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 49.000, -95.860
Dime to nickel sized hail was reported.
Thunderstorm Wind, Roseau
- When
- August 1, 10:54 PM CST
- Where
- Roseau County, 1.14 mi NW of Roseau Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.860, -95.720
The wind gust was measured at the Roseau airport.
Thunderstorm Wind, Roseau
- When
- August 1, 10:54 PM CST
- Where
- Roseau County, 2.8 mi N of Roseau
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.890, -95.760
A large tree was blown down.
Thunderstorm Wind, Roseau
- When
- August 1, 11:10 PM CST
- Where
- Roseau County, Salol
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 48.870, -95.570
Trees were knocked over by the strong wind.
Thunderstorm Wind, Roseau
- When
- August 1, 11:15 PM CST
- Where
- Roseau County, 2.81 mi WSW of Warroad
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 48.890, -95.380
Heavy rain and small hail were accompanied by driving winds. A few four inch diameter tree branches were blown down and garden furniture was scattered.
Thunderstorm Wind, Roseau
- When
- August 1, 11:20 PM CST
- Where
- Roseau County, 1.82 mi W of Roosevelt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.800, -95.140
A few five inch diameter tree branches were blown down. Heavy rain also occurred.
Hail, Roseau
- When
- August 1, 11:20 PM CST
- Where
- Roseau County, 1.82 mi W of Roosevelt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.800, -95.140
Thunderstorm Wind, Lake of the Woods
- When
- August 1, 11:25 PM CST
- Where
- Lake of the Woods County, 6.96 mi NW of Williams
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 48.840, -95.060
A pine tree was blown down onto a house.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 1 to 2, 20152 deaths · 2 events
- Heat in Arizona, August 1, 20152 deaths · 1 event
- Flash Flooding and Hail in New Mexico, August 1, 20151 death · $193,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 1 to 5, 2015$15 million · 8 events
- Heat in Oklahoma, August 1 to 5, 201513 injured · 1 event
- Flash Flooding and Flooding in Florida, August 1 to 2, 2015$424,000 · 4 events
- Hail and Damaging Winds in Maine, August 1, 20151.75 in hail · 19 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 1, 201513 events
- Drought in California, August 1 to 31, 201511 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 1 to 2, 20159 events
- Wildfire in Hawaii, August 1 to 6, 20151 injured · 1 event
- Drought in California, August 1 to 31, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584409, 584411, 584412, 584414, 584415, 584416, 584417, 584418, 584419, 584421.